Maine, 2022

Damaging Winds in Maine, August 26, 2022

August 26, 2022 · NWS GYX · 3 events in 2 counties and zones

A pre-frontal trough ahead of strong cold front and surface low over New York state interacted with a hot and humid airmass on the afternoon of August 26th. A line of thunderstorms developed across Vermont and quickly moved across New Hampshire from west to east during the early to mid afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A pre-frontal trough ahead of strong cold front and surface low over New York state interacted with a hot and humid airmass on the afternoon of August 26th. A line of thunderstorms developed across Vermont and quickly moved across New Hampshire from west to east during the early to mid afternoon hours. The line of storms reached York and Oxford County by mid-afternoon. The storms were weakening before a storm re-strengthened over Portland and the Marine waters causing significant damage on Peaks Island waterfront area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 26, 2:26 PM EST, 31 minutes earlier.

Area forecast discussion, Aug 26, 2:26 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Gray ME
326 PM EDT Fri Aug 26 2022

.SYNOPSIS...
A cold front will cross the area with showers and thunderstorms
tonight. High pressure will usher in a cooler and drier airmass for
Saturday. Look for continued comfortable conditions on Sunday with a
slight increase in temperatures and humidity as southerly flow
develops. Summer heat and humidity returns for early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...

High Impact Weather Potential: Severe thunderstorms through this
evening...then patchy dense fog overnight.

Pattern: Composite analysis reveals surface low pressure system
across upstate New York with a trailing surface cold front east of
the eastern Great Lakes. Most organized area of showers and
thunderstorms is currently overhead along a pre-frontal
trough...with more disorganized activity further west ahead of
the cold front. Near term forecast concerns center along the
leading round of convection with attention turning to fog
potential overnight as convection weakens.

Through this evening: Band of showers and storms will shortly
begin weakening as it encounters the airmass that did not mix
out this afternoon. Still...elevated instability will sustain
the activity for a time. Next round of storms will be running
out of time from an instability perspective as they near the
CWA...but thunder is certainly possible towards 7-8pm as this
round reaches the CT Valley.

Tonight: Diminishing shower activity will come to an end as the
surface cold front crosses the region overnight. Given the
frontal timing...there will not be that strong of a dry air push
overnight and therefore expect patchy fog to develop across the
area overnight. Lows will remain relatively mild given the
frontal timing as well...remaining in the 60s along the coastal
plain and the 50s further north.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...

High Impact Weather Potential: Minimal.

Pattern: Surface cold front will be well south and east of the area
by daybreak Saturday with a substantial area of high pressure
centered over the eastern Great Lakes.  This high will build towards
the region...cresting over the area Saturday night.  This will bring
a quiet period of weather to the region with a much drier and
somewhat cooler airmass arriving.

Saturday: PWATs continue to fall in advance of building high
pressure...falling towards 0.5" through the day. Model soundings
show residual moisture beneath a rapidly building subsidence
inversion with some surface-based instability indicative that
we/ll have a decent Cu field pop up despite downslope northerly
flow. Thus...expect morning cloudiness to be greatest in the
upslope regime north of the Whites...with more cloudiness
popping up to the south and east as the day goes on. T8s will
continue to slowly fall in the cold advection regime with
afternoon values +8 to +12C from north to south. With these
readings...most spots will see highs in the 70s...though a few
80F readings will be possible in the Merrimack Valley in
southern NH.

Saturday Night: High pressure overhead will ensure a quiet
night...but some questions remain with how much cloudiness will
continue through the night given trapped moisture beneath the
subsidence inversion with boundary layer winds turning onshore. For
this reason...will keep a decent amount of cloudiness south of the
mountains and will stick closer to the guidance consensus for
lows...with upper 40s in the mountains and middle/upper 50s to the
south.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Upper level ridge will build over the East Coast early next week
providing another dose of summer heat and humidity. An upper level
trough north of the Great Lakes will dig south and into the
northeast mid next week. This feature will driving a cold front
through the area late Wednesday supporting more seasonable
weather late in the forecast period.

At the surface, southerly flow will develop increasing humidity
beginning Sunday and continuing into early  next week. The onshore
flow will favor cooler temperatures along the coast, and potential
for fog as dewpoints climb to around 70 by Tuesday. H850 temps will
warm to around 16C Monday and Tuesday, which will support temps in
the upper 80s to lower 90s. Humidity and PWATs will climb under deep
SW flow in between a Bermuda high and the next upper-level trough.
The increasing moisture and shifting of the ridge further offshore
will support scattered shower activity Monday, with increasing
coverage on Tuesday. Upper level support becomes more favorable for
widespread showers and possible thunderstorms on Wednesday as the
heights fall ahead of the approaching trough. Will need to monitor
the progressing of this system for a more drawn out rainmaker
midweek. Currently the timing of the system and the associated
surface front vary by about 24 hrs. Current forecast clears out the
rain by Thursday and ushers in more seasonable cooler/drier air for
late week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Short Term...

Showers and thunderstorms are crossing the region attm with
brief IFR restrictions with improvement to VFR likely into the
evening /though a second round of showers and embedded
thunderstorms may impact HIE/LEB around 00Z. Overnight...
development of fog and low stratus is expected for most
terminals with IFR restrictions. MVFR CIGS may persist for a
time through the morning PSM-PWM-AUG-RKD with conditions
improving to VFR during the morning and VFR /outside of valley
fog at HIE-LEB/ Saturday night. Light winds are expected through
tonight before becoming northerly around 10kts on Saturday
before going calm/light-variable Saturday night.

Long Term...Tempo restrictions in valley fog at KHIE/KLEB,
otherwise VFR with light/variable winds.

&&

.MARINE...
Short Term...A cold front crosses the waters tonight with high
pressure building towards the region on Saturday. Current
expectation is for winds and waves to both remain below SCA
levels through the short term period. Only caveat to this will
be this evening in localized gusts with any thunderstorms that
cross the waters.

Long Term...Winds will continue to veer becoming SW'rly at about 10
kts while seas linger between 1-3 ft into early next week. Look for
building seas as the onshore flow strengthens ahead of the
approaching trough.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

Arnott/Jamison
Hazardous weather outlook, Aug 26, 2:27 PM EST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
327 PM EDT Fri Aug 26 2022

MEZ018-019-023-024-033-NHZ003>015-271930-
Interior York-Central Interior Cumberland-Coastal York-
Coastal Cumberland-Interior Cumberland Highlands-Northern Grafton-
Northern Carroll-Southern Grafton-Southern Carroll-Sullivan-
Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
327 PM EDT Fri Aug 26 2022

...SEVERE THUNDERSTORM WATCH 523 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Maine, southwest Maine,
western Maine, New Hampshire, central New Hampshire, northern New
Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ007>009-012>014-020>022-025>028-NHZ001-002-271930-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Androscoggin-Kennebec-
Interior Waldo-Sagadahoc-Lincoln-Knox-Coastal Waldo-Northern Coos-
Southern Coos-
327 PM EDT Fri Aug 26 2022

This Hazardous Weather Outlook is for south central Maine,
southwest Maine, west central Maine, western Maine and northern New
Hampshire.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will impact the region through this evening.
Some of these storms may produce gusty winds and moderate to heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ150>154-271930-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
327 PM EDT Fri Aug 26 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms could move over the waters late this afternoon and
this evening with gusty winds and reduced visibility in heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 26, 2:19 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
319 PM EDT FRI AUG 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             3 NE WOLFEBORO          43.62N 71.17W
08/26/2022  M1.75 INCH       CARROLL            NH   PUBLIC

            1.75 INCH MEASURED HAIL NORTH OF WOLFEBORO
            AND LAKE WENTWORTH ON HIGHWAY 28. DENTED
            VEHICLE HOOD. TIME ESTIMATED BY RADAR.

&&

JP
Local storm report, Aug 26, 2:23 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
323 PM EDT FRI AUG 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             3 S ALSTEAD             43.11N 72.36W
08/26/2022  E1.25 INCH       CHESHIRE           NH   AMATEUR RADIO

            REPORTED BY AMATEUR RADIO: REPORT OF HALF
            DOLLAR SIZED HAIL DAMAGING A VEHICLE ON
            HOMESTEAD ROAD SOUTH OF ALSTEAD. TIME
            ESTIMATED BY RADAR.

&&

JP
Local storm report, Aug 26, 2:30 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
330 PM EDT FRI AUG 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             EAST WAKEFIELD          43.63N 70.98W
08/26/2022  M1.75 INCH       CARROLL            NH   TRAINED SPOTTER

            REPORTED BY WEATHER SPOTTER: GOLFBALL-SIZE
            HAIL CURRENTLY FALLING ON E. WAKEFIELD. HAIL
            ACCUMULATING IN PLACES. TIME ESTIMATED BY
            RADAR.

&&

JP
Local storm report, Aug 26, 2:36 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
336 PM EDT FRI AUG 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             2 WSW BRIDGEWATER       43.62N 71.27W
08/26/2022  M2.00 INCH       CARROLL            NH   AMATEUR RADIO

            REPORTED BY AMATEUR RADIO: SOCIAL MEDIA
            PHOTO SHOWING TWO-INCH HAIL NEAR MIRROR
            LAKE. TIME ESTIMATED BY RADAR.

&&

JP
Local storm report, Aug 26, 2:48 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
348 PM EDT FRI AUG 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             2 ENE BARNSTEAD         43.35N 71.27W
08/26/2022  M1.25 INCH       BELKNAP            NH   PUBLIC

            OBSERVED 1.25 INCH HAIL IN BARNSTEAD. TIME
            ESTIMATED BY RADAR.

&&

JP
Local storm report, Aug 26, 2:52 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
352 PM EDT FRI AUG 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND DMG     3 NE ALTON              43.48N 71.18W
08/26/2022                   STRAFFORD          NH   TRAINED SPOTTER

            REPORTED BY WEATHER SPOTTER: ST144 REPORTED
            TREES AND BRANCHES DOWN AND BLOCKING
            MERRYMEETING RD. TIME ESTIMATED BY RADAR.

&&

JP

The radar

The Portland,ME radar (KGYX), 38 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, York

When
August 26, 2:57 PM EST to 2:59 PM EST
Where
York County, 1.38 mi S of West Buxton
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.650, -70.600

Gusty outflow winds associated with a severe thunderstorms downed 2 trees onto River Rd. in Hollis.

Thunderstorm Wind, Cumberland

When
August 26, 3:30 PM EST to 3:35 PM EST
Where
Cumberland County, 1 mi E of Portland
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.670, -70.250

Gusty outflow winds associated with a severe thunderstorm downed multiple small trees around the city of Portland.

Thunderstorm Wind, Cumberland

When
August 26, 3:34 PM EST to 3:38 PM EST
Where
Cumberland County, 1.21 mi SE of Cumberland Foreside
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.760, -70.200

Gusty outflow winds associated with a severe thunderstorm downed two 20 diameter trees onto a road in Cumberland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2022Every state in 2022This day in weather historyWarnings in Maine, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055545, 1055546, 1055544.